Thyroid UK
87,601 members102,309 posts

Results and Dosage Advice Please

Hi, I've been back on 125mcg Levothyroxine for 4 weeks now and have just had my Medichecks results (I know it's a bit soon, but I needed to know that things were going in the right direction).

TSH 2.94 (0.27 - 4.20); Free Thyroxine (T4) 16.200 (12.00 - 22.00); Free T3 4.62 (3.10 - 6.80)

History: Hypothyroid for over a decade and been stable on 125mcg Levothyroxine. End of last year GP increased my dose to 150mcg as TSH had crept up from the 1s to the 2s. After a while started having anxiety/panic, weight loss, diarrhoea, shaking, sweating exhaustion etc and thought I must be hyperthyroid, so reduced my dose back down to 100mcg and missed out a couple of days completely. Anxiety and other symptoms continued and after a month on the lower dose, blood results showed that I had become hypothyroid, TSH 12.5; FT4 11.9; FT3 2.86. I was reassured by people on this forum that anxiety symptoms can be caused by being hypo as well as hyper. Been back on 125mcg for 4 weeks, and I'm aware that my TSH is still on the high side, but worried if I increase back to 150mcg I might tip back over into hyper. How should I proceed?....and when are these horrible symptoms likely to stop? Or do I need to get some anti-anxiety medication to break the cycle? Anyone got any suggestions? Would be very grateful for some wise advice. Thank you so much for taking the time to read this.

13 Replies
oldestnewest

You cannot 'go hyper' because you are hypo. You can only be over-medicated. But, a TSH on its own does not indicate either. It doesn't matter how low your TSH goes, as long as your FT3 is in-range. Your FT3 is not even mid-range, at the moment, so increasing by 25 mcg is not going to send it over the top. I would be extremely anxious with those results, but no way would I take medication for it. I'd just up my dose. :)

1 like
Reply

Thanks for your advice. I'm currently on 125mcg and have been for 4 weeks. Should I increase by 50mcg maybe three times a week? I'm reluctant to increase to 150mcg daily because I think I was over-medicated on that dose. Would be grateful for more advice.

Reply

Do you not have any labs from when you were taking 150? I really cannot imagine that increasing by 25 mcg a day would bring your FT3 up enough to make you over-medicated. It's too low. However, if the idea worries you, you could try taking 150 one day, and 125 the next. I don't think increasing by 50 three days a week is a good idea because it makes the dose too uneven. Plus it will work out at only 25 mcg less than taking 150 every day. So, I don't really see the point.

1 like
Reply

I don't have any lab results from when I was taking 150mcg unfortunately. Do you think I might have been low all along, even on 150mcg? I was jogging along OK on 125mcg until a routine blood test showed that my TSH was 2.2 and that was when my GP put me up to 150mcg (my T3 and T4 weren't tested). It was about three to four months later that I started getting anxiety etc, and I just presumed that I was over-medicated. Is it likely that my optimum dose of Levothyroxine could have changed so radically in just a few months. I'm 62 btw. Don't know if the ageing process might have increased my need for more Levothyroxine. I thought you tended to need less as you get older. Also, the anxiety came with weight loss, which made me think I was over-medicated. If I do increase by 50mcg a day, could I be retested in another four weeks to see what's happening? I'd be very grateful for your opinion. Thanks for your time Greygoose.

Reply

It's really not helpful to test after four weeks. The levo increase isn't fully synthesised until six weeks. So, you won't get true readings of the impact of the increase.

I would imagine that on 150 your FT4 would have been a bit higher. But impossible to guess at your FT3. But I very much doubt if it was over-range.

Reply

Have you had vitamin D, folate, ferritin and B12 tested?

Low vitamin levels are common after being under medicated

Do you have Hashimoto's also called autoimmune thyroid disease diagnosed by high thyroid antibodies? Ever had TPO and TG antibodies tested?

If you have Hashimoto's then often changing to strictly gluten free diet can help symptoms

Reply

Your GP was very on the ball to notice your TSH had even gone up yet remained well within the 'normal' range- could this have happened during winter? I always feel the need to boost T4 in winter ( change of diet.? Lack of Vit D? ) . Or perhaps as SlowDragon suggests you are low on vital vits/minerals. I've recently ( c 7 weeks ago) upped my dose of levothyroxin from 125 to 137.5, and changed when I took my T4 to 3-4 am in morning as I felt undermedicated, then I felt over- medicated! Now dropping back down to 100, but starting adding T3 ( initially tiny dose of 3.25 mcg).

Reply

Do you get anxiety when under medicated??

Reply

No, but then I don't often get anxious about anything! My BP and pulse was /felt raised - I'm not sure if this is 'palpitations'. I just feel odd, bit difficult to describe, like feeling very sensitive physically.

Reply

it's very difficult to advise when not gone the correct 6 weeks but I would try alternating 125/150 and see how you feel. I found it difficult to remember each day whatci was supposed to be taking so I was on that dose I took the 125 Monday, Wednesday and Friday and 100 rest of the week. If you find that's not quite enough then you can reverse it by 100 on the Mon, Wed and Fri then 125 rest of the week

Reply

That's kind of what I was planning to do, realising that alternating would be difficult, but somebody on this forum said that taking 150mcg three times a week would make the dose too uneven. Do you think that might be the case, or is the half-life long enough for it to all level out? Thanks for your time.

Reply

I put a weeks worth in a tablet organiser. Wouldn’t be hard organising alternating with one. 😀

Reply

That's true. Thanks.

1 like
Reply

You may also like...